Anaphylaxis during cardiac surgery: Implications for clinicians

Jerrold H. Levy, N. Franklin Adkinson

Research output: Contribution to journalReview articlepeer-review

Abstract

During surgery, patients are exposed to multiple foreign substances including anesthetic drugs, antibiotics, blood products, heparin, polypeptides (aprotinin, latex, and protamine), and intravascular volume expanders, which have the potential to produce life-threatening allergic reactions termed "anaphylaxis." The hallmark of perioperative anaphylaxis is acute cardiovascular and pulmonary dysfunction. Patients undergoing cardiac surgery have extensive monitoring that permits rapid recognition and treatment when anaphylaxis occurs. Initial, smaller doses of drugs, often called test doses, administered before the therapeutic dose may produce anaphylaxis, and so clinicians need to be prepared to treat reactions if they occur. Institution of cardiopulmonary bypass for hemodynamically unstable patients can be a life-saving maneuver, and should be considered in patients with refractory cardiovascular dysfunction. Arginine vasopressin should also be considered for patients with vasodilatory shock. In this review, we focus on recent concepts in understanding the incidence and management approaches for patients at risk for anaphylaxis in the operating room setting, with an emphasis on cardiac surgical patients.

Original languageEnglish (US)
Pages (from-to)392-403
Number of pages12
JournalAnesthesia and analgesia
Volume106
Issue number2
DOIs
StatePublished - Feb 2008

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Anaphylaxis during cardiac surgery: Implications for clinicians'. Together they form a unique fingerprint.

Cite this